Alert archive / Kansas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 104, NWS Topeka, KS

May 24, 2023Lyon County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 24, 2023, 3:56 PM CDT for Lyon County, Kansas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 24, 2023, 3:56 PM CDT (20:56 UTC)
Expired
May 24, 2023, 4:30 PM CDT
In force
34 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Lyon County, KS

The radar

The Topeka radar (KTWX), 61 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:45 PM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, May 24, 2:45 PM CDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
245 PM CDT Wed May 24 2023

.DISCUSSION...
Issued at 245 PM CDT Wed May 24 2023

Key Points:

- Scattered showers and thunderstorms this afternoon and
  again on Thursday.

- Slight chance (15-30%) for showers and storms Friday into the weekend
  across north central Kansas, but dry weather should dominate.

- Seasonably warm conditions continue with highs in the 80s and lows
  in the 50s and 60s.

The upper-level ridge remains parked across the central CONUS this
afternoon between a trough across the southeast US and another over
the Pacific Northwest. Southeast winds have been advecting a
slightly more moist airmass into east central Kansas and scattered
showers and thunderstorms have developed within the more moist
airmass. These showers and storms are expected to continue to push
west-northwest this afternoon and evening. Severe weather is not
expected given the lack of shear and large-scale ascent, but slow
storm motions and PWAT values of 1.2-1.4 inches could lead to
locally heavy rainfall. Storms are expected to dissipate with loss
of daytime heating.

A weak shortwave slowly moves east across the central and southern
Plains on Thursday with lift from this wave and daytime heating
leading to another day of scattered showers and thunderstorms. The
best chances reside in north central Kansas closer to the shortwave,
but pulse thunderstorms are possible area-wide given MUCAPE of 500-
1000 J/kg and an uncapped airmass. Similar to today, severe
weather is not expected, but locally heavy rainfall could occur
with these storms. Another trough dives south through the
Mississippi and Ohio River Valleys pushing a backdoor surface
front through the area late Thursday into Friday. Guidance remains
in fairly good agreement in the surface front stalling over
western Kansas with precipitation chances focused near this
boundary where moisture content is higher. This leaves most of the
forecast area dry this weekend, although north central Kansas
could see a few showers or storms. Several perturbations move
across the Plains Monday into the middle of next week allowing the
surface boundary to creep back east and bring increased chances
of showers and storms to the area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1250 PM CDT Wed May 24 2023

VFR conditions are expected outside of possible convection. Inserted
VCTS for a few hours this afternoon at KTOP/KFOE, but storms will
be scattered and may not impact terminals directly. Fog is possible
Thursday morning as lows approach crossover temperatures, but confidence
is not high enough to include. Future forecasts will need to monitor
this potential.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Flanagan
AVIATION...Flanagan
Hazardous weather outlook, May 24, 2:42 PM CDT, 1 hour 14 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
242 PM CDT Wed May 24 2023

KSZ008>012-020>024-026-034>040-054>056-058-059-251945-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
242 PM CDT Wed May 24 2023

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are expected across east central and
northeast Kansas this afternoon and evening. Severe weather is not
expected, but storms could produce locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

In the hours before

Special weather statement, May 24, 3:18 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Topeka KS
318 PM CDT Wed May 24 2023

KSZ054-058-242045-
Coffey-Lyon-
318 PM CDT Wed May 24 2023

...A strong thunderstorm will impact portions of western Coffey and
southern Lyon Counties through 345 PM CDT...

At 317 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northwest of Gridley, moving north at 35 mph.

HAZARD...Winds in excess of 45 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations impacted include...
Emporia, Olpe, Hartford, Gridley, Neosho Rapids and Reading.

This includes the following highways...
 Interstate 35 between mile markers 128 and 145.
 Kansas Turnpike between mile markers 120 and 136.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3817 9596 3817 9627 3847 9634 3859 9595
      3844 9595 3843 9591 3804 9580 3804 9596
TIME...MOT...LOC 2017Z 157DEG 28KT 3814 9599

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Gargan
Special weather statement, May 24, 3:40 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Topeka KS
340 PM CDT Wed May 24 2023

KSZ058-059-242115-
Coffey-Anderson-
340 PM CDT Wed May 24 2023

...Strong thunderstorm will impact portions of southwestern Anderson
and southeastern Coffey Counties through 415 PM CDT...

At 338 PM CDT, Doppler radar was tracking a strong thunderstorm near
Le Roy, moving northwest at 15 mph. A second strong thunderstorm was
located 10 miles south of Colony, moving north-northwest at 15 MPH.

HAZARD...Winds in excess of 45 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations impacted include...
Colony, Westphalia and Le Roy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3824 9574 3817 9531 3804 9525 3804 9566
TIME...MOT...LOC 2038Z 149DEG 19KT 3807 9556

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Gargan
Special weather statement, May 24, 3:42 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Topeka KS
342 PM CDT Wed May 24 2023

KSZ054-242115-
Lyon-
342 PM CDT Wed May 24 2023

...A strong thunderstorm will impact portions of southern Lyon County
through 415 PM CDT...

At 341 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northeast of Madison, moving northwest at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Olpe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3817 9629 3830 9633 3836 9602 3822 9596
      3817 9596
TIME...MOT...LOC 2041Z 148DEG 15KT 3821 9606

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Gargan
Special weather statement, May 24, 3:44 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Topeka KS
344 PM CDT Wed May 24 2023

KSZ054-242115-
Lyon-
344 PM CDT Wed May 24 2023

...A strong thunderstorm will impact portions of northeastern Lyon
County through 415 PM CDT...

At 343 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Reading, moving northwest at 15 mph.

HAZARD...Winds in excess of 45 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Reading and Admire.

This includes Kansas Turnpike between mile markers 134 and 148.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3842 9612 3860 9622 3868 9602 3850 9595
      3848 9595
TIME...MOT...LOC 2043Z 148DEG 15KT 3853 9605

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Gargan

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 3:18 PM CDTSpecial Weather StatementTOPLyon27 min
May 24, 3:40 PM CDTSpecial Weather StatementTOPCoffey35 min
May 24, 3:42 PM CDTSpecial Weather StatementTOPLyon33 min
May 24, 3:44 PM CDTSpecial Weather StatementTOPLyon31 min
May 24, 4:15 PM CDTSpecial Weather StatementTOPAnderson30 min
May 24, 4:26 PM CDTSpecial Weather StatementTOPLyon34 min
May 24, 4:35 PM CDTSpecial Weather StatementTOPWabaunsee25 min
May 24, 5:00 PM CDTSpecial Weather StatementTOPMorris, Wabaunsee30 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.